Nebraska, 2003

Winter Storm in Nebraska, February 23, 2003

February 23, 2003 · NWS LBF · 2 events in 2 counties and zones

An upper level low pressure system pushed out of central Wyoming and into northeast Colorado during the late evening hours on February 22nd producing snow over portions of Western Nebraska through the morning hours of February 23rd. Snow amounts of 4 to 5 inches blanketed southwest Nebraska with Garden and Hayes Counties receiving 6 inches as snow lingered for a longer period of time.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level low pressure system pushed out of central Wyoming and into northeast Colorado during the late evening hours on February 22nd producing snow over portions of Western Nebraska through the morning hours of February 23rd. Snow amounts of 4 to 5 inches blanketed southwest Nebraska with Garden and Hayes Counties receiving 6 inches as snow lingered for a longer period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 23, 1:27 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 23, 1:27 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
227 AM CST SUN FEB 23 2003

...FORECAST CHALLENGE HIGHLIGHTED BY EXITING STORM SYSTEM
TODAY...THEN LIGHT SNOW EVENT TONIGHT...THEN TEMPS...

H5 PATTERN TONIGHT DOMINATED BY LONG WAVE TROFING OVER MAJORITY OF
THE CONUS. ARCTIC LOW CONTINUES TO SPIN ACROSS NRN MANITOBA WITH
SEVERAL EMBEDDED WAVES PRESENT IN THE MEAN FLOW. MOST NOTEWORTHY
TONIGHT ACROSS THE PLAINS IS THE SHORTWAVE TROF ACROSS NWRN
COLORADO. WV IMAGERY AS OF 06Z INDICATING EWD MOVEMENT WITH WEAK
CIRCULATION OVER NRN COLORADO. OVER THE PAST COUPLE OF
HRS...SECONDARY CIRCULATION BEGINNING TO DEVELOP ACROSS SERN
COLORADO. AT THE SFC...ARCTIC FRONT HAS BACKED CLEAR TO THE ERN EDGE
OF THE ROCKIES TONIGHT. WITH ARCTIC HIGH PRESSURE SLIDING OUT OF SRN
CANADA INTO ND...TEMPERATURES WILL CONTINUE TO DROP WITH NO RECOVERY
ON SUNDAY. TWO MAIN SFC LOWS TO NOTE...FIRST OVER DENVER AND A
SECOND HAS BEGUN TO TAKE SHAPE OVER SERN COLORADO DURING THE PAST
THREE HOURS. SHOULD SEE SNOWS TAPER OFF TO FLURRIES ACROSS THE FAR
NRN ZONES TOWARD SUNRISE AS SECONDARY LOW STRENGTHENS AND NRN LOW
(KDEN VICINITY) CONTINUES TO FILL. SNOW AMOUNTS HAVE VARIED
WIDELY...WITH 1 TO 2  AT VTN...5+ INCHES NEAR OSHKOSH TO 3 AT LBF
AS OF 830Z. HEAVIER BANDS HAVE PRODUCED NEAR WHITE OUT CONDITIONS AT
TIMES WITH VISBIS < 1/4 MILE.

.TODAY AND TONIGHT...H7 TROF DIVES INTO OK BY MIDDAY AS PCPN SHIFTS
SEWD...SHOULD SEE A GENERAL TAPERING OFF TO FLURRIES BY NOON TIME.
AT THIS JUNCTURE...WILL KEEP ONGOING ADVZYS AND WARNINGS ONGOING TIL
18Z WITH THE EXCEPTION OF SHERIDAN COUNTY. ONGOING FCST HAS A GOOD
HANDLE ON THE SITUATION. WEAK SUBSIDENCE POST TROF IN THE MID
LEVELS...BUT H5 PATTERN CONTINUES WITH FA UNDER INFLUENCE OF TROFING
AND CLOUDINESS. ABOUT THE ONLY BENEFIT FROM THIS WILL BE RAISED
CEILINGS ON THE AVN SIDE. WITH CONTINUED LL CAA TODAY AND
CLOUDINESS...TEMPS SHOULD PEAK THIS MORNING AND REMAIN STEADY TODAY
WITH VIRTUALLY NO REBOUND. BY THIS EVENING...A SECOND H7 WAVE TRAVERSES
ACROSS WYOMING LATE THIS AFTN BEFORE FLATTENING ACROSS THE FA THIS
EVENING. WILL TRIM BACK POPS ACROSS THE NERN ZONES TONIGHT AND
INCREASE THEM ACROSS THE SW. DECENT MID LEVEL FORCING WITH GOOD
AMOUNT OF UPSLOPE TONIGHT (H85 WINDS DUE EAST) WEST OF A LINE FROM
VTN TO BBW. H85 WINDS SHOW VIRTUALLY NO ERLY COMPONENT TO THEM EAST
OF THIS LINE...SO THIS IS WHERE THE PCPN/NO PCPN LINE WILL BE DRAWN.
ACCUMULATIONS GENERALLY WILL BE LIGHT TONIGHT WITH AMOUNTS AN INCH
OR SO.

.MONDAY AND MONDAY NIGHT...CLOUDS WILL DIMINISH TEMPORALLY ON MONDAY AS
ARCTIC HIGH SLIDES INTO ERN KS. H85 TEMPS MODIFY A LITTLE...FROM
-25C TO -20C...SO WE SHOULD WARM INTO THE BALMY TEENS. AFTERNOON
HIGH TEMP REGIME WILL BE FAIRLY UNIFORM WITH TEMPS IN THE MID TEENS AS
SRN ZONES WILL HANG ONTO CLOUDS A LITTLE LONGER. LL CLOUDINESS WILL
BEGIN TO TREK NWD OVERNIGHT AS SERLY FLOW SETS UP ON THE BACK SIDE
OF THE EXITING SFC HIGH. ONGOING FCST HAS SLIGHT CHANCE OF SNOW ON
MONDAY NIGHT AND LATEST RUNS SUPPORT THIS WITH APPROACH OF NEXT WEAK
WAVE FROM THE SW.

.TUESDAY AND WEDNESDAY...MODELS TRENDING FARTHER SOUTH WITH FOCUS OF
JET ON TUESDAY AND WEDNESDAY. NO SURPRISE...BULK OF PCPN HAS SHIFTED
SWD. WITH THIS IN MIND...WILL TREND POPS DOWNWARD FOR BOTH DAYS.
TEMPS IN GOOD SHAPE.

.FOR THE REMAINDER OF THE FCST...PCPN WILL CONTINUE TO BE FOCUSED
ACROSS THE SRN TIER OF STATES AS THE SRN BRANCH OF THE JET REMAINS
WELL SOUTH OF THE FA. ARCTIC VORTEX HANGS AROUND OVER THE HUDSON
THROUGH DAY SEVEN. WITH INFLUENCE OF THIS UPPR LOW AND THE BULK OF
THE CONUS UNDER THE INFLUENCE OF LW TROFING...TEMPS TO REMAIN BELOW
NORMAL THROUGHOUT THE PERIOD.

.LBF...WINTER STORM WARNING THIS MORNING NEZ022-056>058-069-070
WINTER WEATHER ADVISORY THIS MORNING NEZ035-036-059-071-094-023-024

CLB
Hazardous weather outlook, Feb 23, 4:32 AM MST, 28 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-231715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 AM CST SUN FEB 23 2003

...SNOWFALL RATES TO DIMINISH THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY
THE MAIN FORCING DRIVING THE SNOW EVENT FROM OVERNIGHT WILL PUSH
EAST OF THE OUTLOOK AREA THIS MORNING...WITH THE POTENTIAL FOR
SIGNIFICANT SNOW ACCUMULATIONS TO END. THE LIGHT SNOW WILL TAPER TO
FLURRIES FOR THE AFTERNOON BEFORE THE NEXT WAVE ENTERS FROM THE
NORTHWEST TONIGHT. AREAS TO THE WEST OF HIGHWAY 83...WILL SEE THE
CHANCE FOR MORE ACCUMULATIONS TONIGHT...UP TO 2 INCHES ESPECIALLY
OVER THE EASTERN PANHANDLE.

BITTER COLD TEMPERATURES AND NORTH WINDS AT 15 TO 25 MPH TODAY WILL
CREATE DANGEROUS WIND CHILLS. THE WINDS WILL DIMINISH TONIGHT BUT AS
TEMPERATURES DROP TO ZERO TO 10 BELOW ZERO...ANYONE TO VENTURE OUT
SHOULD BUNDLE UP IN LAYERS OF CLOTHING FOR PROPER PROTECTION WHILE
OUTSIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THROUGH SATURDAY.
HOWEVER A SLOW RECOVERY WILL BE SEEN DURING THE PERIOD AS THE
ARCTIC AIRMASS MOVES ACROSS THE OUTLOOK AREA. THERE WILL BE THE
CHANCE FOR SNOW DAILY THROUGH WEDNESDAY AND TEMPERATURES NOT
EXPECTED TO GO ABOVE THE FREEZING MARK UNTIL THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED MONDAY THROUGH SATURDAY.

KECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Garden

When
February 23, 5:00 AM MST to 8:00 AM MST
Where
Garden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Winter Storm, Hayes

When
February 23, 6:00 AM CST
Where
Hayes forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339020, 5339021.